Heavy Snow, Mecosta
- When
- February 27, 7:00 PM EST to February 28, 11:59 PM EST
- Where
- Mecosta forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Six to 11 inches of snow fell across central lower Michigan, primarily north of I-96. Much of the snow fell between 1 pm and 8 pm on the 28th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Six to 11 inches of snow fell across central lower Michigan, primarily north of I-96. Much of the snow fell between 1 pm and 8 pm on the 28th. The highest snowfall reports were received from western Mason county where around eleven inches of snow fell, and across western Osceola county where up to eleven inches of snow was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 27, 3:25 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EST SUN FEB 27 2005 .SHORT TERM... THE BIG ISSUE WITH THE AFTERNOON ZONE PACKAGE IS THE THREAT FOR HEAVY SNOW OVER THE ENTIRE CWA MONDAY INTO TUESDAY MORNING. THE NEXT ISSUE IS LAKE EFFECT POTENTIAL TUESDAY INTO WEDNESDAY. THE GFS DEVELOPS OR MAINTAINS A SURFACE LOW NEAR THE BASE OF THE CLOSING OFF UPPER LEVEL SYSTEM MONDAY MORNING. IT HAS BEEN DOING THAT FOR SEVERAL RUNS IN A ROW. THIS AGREES WITH THE ECMWF AND MAKES SENSE CONSIDERING THERE IS ALREADY A BAROCLINIC ZONE UNDER THE DEEPENING UPPER TROUGH FOR IT TO WORK WITH. BOTH THE NRN AND SOUTHERN STREAM WAVES SHOW UP NICELY ON THE WATER VAPOR LOOPS. BOTH HAVE DECENT JET SEGMENTS TO WORK WITH TOO. IN THE LONG RUN OF THINGS THE SOUTHERN STREAM WAVE HAS BY FAR MORE ENERGY TO WORK WITH AND WILL BECOME THE PRIMARY SYSTEM. THE MAIN QUESTION FOR SOUTHWEST MICHIGAN IS HOW QUICKLY DOES THE SOUTHERN STREAM SYSTEM TAKE OVER THE CIRCULATION? THE NAM HAS SLOWLY SHIFTED ITS SOLUTION TOWARD THE GFS BUT STILL DOES NOT DEVELOP NEARLY A GOOD A SURFACE SYSTEM OVER THE LOWER GREAT LAKES AS DOES THE GFS...ECMWF OR CANADIAN. AT THIS POINT I AM FAVORING THE GFS SURFACE SOLUTION SINCE IT WOULD BETTER FIT THE UPPER LEVEL PATTERN. THERE ARE OTHER ISSUES FOR GETTING HEAVY SNOW. THE TROWAL SHOWS UP BEST IN THE MONDAY EVENING INTO MONDAY NIGHT AS THE UPPER LEVEL SYSTEM DEVELOPS AND THE SURFACE LOW GETS CLOSER TO THE LOWER GREAT LAKES. IT IS ALSO LATE MONDAY INTO EARLY TUESDAY THAT THE GFS SHOWS THE BEST ISENTROPIC LIFT AND LOWEST CONDENSATION PRESSURE DEFICITS. THE SYSTEM UP STREAM COMING ACROSS WI WILL WEAKEN IN FAVOR THE NEW SYSTEM DEVELOPING IN WESTERN KT OR SRN IN/IL MONDAY MORNING. THE FGEN FORCING IS NOT SPECTACULAR OVER THE LOWER GREAT LAKES EITHER. THUS IT IS MAINLY THE ISOTROPIC LIFT THAT WILL GET THE SIGNIFICANT PRECIPITATION GOING WIT THIS SYSTEM. SINCE IT IS NEARLY MARCH 1, THE SUN ANGLE IS HIGH ENOUGH...EVEN WITH THICK CLOUDS TO KEEP SNOW ACCUMULATIONS NEAR ZERO DURING DAY TIME (MELT AS IT FALLS) FROM AROUND 10 AM TILL NEAR 4 PM...UNLESS IT IS SNOWING A 1/2 INCH AN HOUR OR MORE (EVEN IF SURFACE TEMPERATURES ARE BELOW FREEZING ). GIVEN I AM NOT EXPECTING THAT SORT OF SNOW RATE... I DO NOT SEEM MUCH ACCUMULATION WITH THIS SYSTEM UNTIL MONDAY NIGHT. EVEN SO...GIVEN THE GFS QPF DID NOT FEEL GOOD ABOUT DROPPING THE WATCH SO WE WILL KEEP IT IN EFFECT. WE DID DROP THE WATCH FOR TONIGHT UP NORTH SINCE I BELIEVE ONLY 1 TO 3 INCHES IS LIKELY WITH THAT BY MORNING BEFORE THE SUN KILLS THE ACCUMULATIONS. REALLY THE MOST LIKELY TIME IF ANY TO GET HEAVY SNOW IN THE GRR CWA IS MONDAY NIGHT INTO EARLY TUESDAY MORNING BEFORE THE MID LEVEL MOISTURE STARTS TO LEAVE. HAVING THE WATCH OUT WILL ALLOW THE NEXT 2 SHIFTS TO SEE HOW THIS IS ALL COMING TOGETHER BEFORE GOING WITH AN ADVISORY OR WARNING. ONCE THE MAIN SYSTEM MOVES OUT TUESDAY NORTH TO NORTH NORTHWEST WINDS WITH DEEP MOISTURE PERSISTS INTO WEDNESDAY. 850MB TEMPS FALL TO NEAR -15C SO THAT WILL BE COLD ENOUGH FOR LAKE EFFECT SNOW. INVERSION HEIGHTS DO NOT CRASH BELOW 5000 FT UNTIL 4 PM ON WEDNESDAY. SO IF NOTHING ELSE THERE SHOULD BE LAKE EFFECT HEAVY SNOW NEAR AND WEST OF US-31 TUESDAY INTO WEDNESDAY. LATER SHIFTS CAN LOOK AT THAT TOO. FOR NOW HAVING THE WINTER STORM WATCH SHOULD HOLD THING UNTIL THEN. FOR QUICK SHORT TERM DEVELOPMENT... PCPN WITH FRONT TO WEST WILL SPREAD IN FROM THE NORTHWEST TO SOUTHEAST BETWEEN 03Z AND 09Z. SOUNDING SUGGEST MOSTLY ALL SNOW. THE AREAS NEAR AND SOUTH OF INTERSTATE 94 (MOSTLY WEST OF BTL) MAY BE WARM ENOUGH FOR SLEET OR FREEZING RAIN FROM TIME TO TIME BTW 09Z AND 15Z BEFORE THERE IS ENOUGH THICKNESS COOLING TO HAVE ALL SNOW ACROSS THE CWA. AS MENTIONED BEFORE I EXPECT 2 TO 3 INCHES OVER OUR NW CWA TONIGHT INTO EARLY MONDAY MORNING (8 AM). ONLY 1 TO 2 INCHES ELSEWHERE. OCCASIONAL LIGHT SNOW WILL FALL MONDAY WITH NO SIGNIFICANT ACCUMULATION...MOSTLY IT WILL MELT AS IF FALLS WITH SURFACE TEMPERATURES NEAR FREEZING. MONDAY NIGHT INTO TUESDAY MORNING I EXPECT SNOW...MODERATE AT TIMES. IT IS AT THAT TIME MOST OF THE ACCUMULATIONS THAT WILL HAPPEN OVER MOST OF THE CWA WILL HAPPEN (USING GFS HERE). MOSTLY FLURRIES OR LIGHT SNOW SHOWERS IN CYCLONIC FLOW TUESDAY PM INTO WEDNESDAY OVER THE CWA AWAY FROM THE LAKE SHORE. .LONG TERM... WELL HAVE FAIRLY TRANQUIL WX IN THE EXTENDED FCST PD. A FEW LAKE EFFECT SNOW SHOWERS COULD LINGER INTO WEDNESDAY NIGHT BEFORE THE SFC HIGH PRESSURE RIDGE TAKES HOLD OF OUR WX PATTERN THURSDAY AND THURSDAY NIGHT. A WEAK SYSTEM IN CONJUNCTION WITH A COUPLE OF SHORTWAVES WHICH WILL DIVE IN FROM THE NW MAY PRODUCE A FEW SNOW SHOWERS ACROSS OUR AREA FRIDAY AND SATURDAY. MEX GUIDANCE TRENDED MUCH MILDER WITH MAX TEMPS SATURDAY. WERE NOT GOING TO BUY INTO THIS SINCE 00Z MEX NUMBERS WERE SKEWED MUCH TOO MILD FOR SATURDAY DUE TO THE 00Z MODEL OVERDEVELOPMENT OF THE LOW PRESSURE WAVE SATURDAY AND ASSOCIATED WAA OUT AHEAD OF IT. && .GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH ENTIRE CWA 10Z MONDAY TILL 10Z TUESDAY. && WDM LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 703 AM EST SUN FEB 27 2005 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 703 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO BREAK OUT THIS EVENING ACROSS WEST CENTRAL LOWER MICHIGAN AROUND SUNSET AND PROGRESS THROUGH THE NIGHT TO THE SOUTH AND EAST. BY MORNING...ALL OF SOUTHWEST LOWER MICHIGAN SHOULD BE SEEING SNOWFALL. ACCUMULATIONS BY DAYBREAK SHOULD RANGE FROM A DUSTING IN SOUTH CENTRAL LOWER MICHIGAN NEAR JACKSON...TO SEVERAL INCHES IN WEST CENTRAL LOWER MICHIGAN NEAR LUDINGTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SNOW SHOULD BECOME HEAVIER INTO MONDAY AND MONDAY NIGHT...WITH MOST AREAS HAVING THE POTENTIAL TO SEE IN EXCESS OF 8 INCHES OF SNOW BY TUESDAY MORNING. THE CAUSE OF THE SNOW WILL BE A STRENGTHENING AREA OF LOW PRESSURE THAT IS FORECAST TO MOVE THROUGH THE SOUTHERN GREAT LAKES. LAKE EFFECT SNOW WILL CONTINUE IN THE WAKE OF THE SNOW FROM THE SYSTEM. ADDITIONAL ACCUMULATIONS WILL BE POSSIBLE TUESDAY INTO WEDNESDAY AS COLD AIR SWEEPS OVER LAKE MICHIGAN. THE BEST CHANCE FOR LAKE EFFECT SNOW WILL BE RIGHT NEAR THE LAKE MICHIGAN SHORELINE AS THE FLOW WILL BE NORTHERLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUKE
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440814, 5440815, 5440816, 5440817, 5440818, 5442387, 5442388, 5442389, 5442390, 5442391, 5442392.